South Dakota, 2016

Hail and Damaging Winds in South Dakota, August 8, 2016

August 8, 2016 · NWS ABR · 5 events in 2 counties and zones

A couple isolated thunderstorms brought damaging winds along with quarter size hail to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought damaging winds along with quarter size hail to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 6:59 PM MST, 1 hour earlier.

Area forecast discussion, Aug 8, 6:59 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Aberdeen SD
859 PM CDT MON AUG 8 2016

.UPDATE...
Issued at 859 PM CDT MON AUG 8 2016

Line of storms in southwest SD heading east this evening towards
our western cwa. Some warnings have been issued with this line. It
looks like they will weaken as they move into our western cwa.
Increased pops some for the rest of the evening and may have to
increase them a little more. Updated forecast.

UPDATE Issued at 647 PM CDT MON AUG 8 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 321 PM CDT MON AUG 8 2016

Conditions are setting up for a more active pattern across the area
over the next couple of days. The CWA is currently situated between
high pressure to the east and low pressure to the west, with
southerly flow bringing in more moisture and warmer air. The low
to the west will become more southwest to northeast oriented on
Tuesday, with the associated warm front stretching across the
state through late Wednesday. With this boundary in the
area, will see precipitation chances increase by Tuesday
night, with best chances likely to occur Tuesday night across the
entire area, then Wednesday night across the east as a fairly
hefty cap builds over the west. A low level jet and stronger
instability look to focus across the west Tuesday night and more
to the east Wednesday night as well. Therefore, will keep a schc
pop going tonight into Tuesday, with an increase in pops through
the rest of the period.

Very warm temperatures expected the next few days, with highs in
the upper 80s to upper 90s. Overnight lows in the 60s will be
common tonight, then look for upper 60s to lower 70s for lows
Tuesday night and Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 321 PM CDT MON AUG 8 2016

The sfc low should be directly overhead at 12Z Thursday, and slowly
sink to our southeast by mid afternoon, making it to southern MN and
central IA by the end of the day. The result will be a return to
more normal high temperatures on Thursday.

The unsettled weather will not be completely gone though as the sfc
high will be slow to move overhead late Saturday into Sunday
morning. The 500MB trough over the western half of the nation
Thursday morning will only slowly shift eastward to the Northern and
Central Plains Friday. The back side of this trough will be oriented
east to west from the parent low across western Ontario to northern
ND-MT Saturday afternoon. This wave should cross our area Saturday
night into early Sunday. Behind that, a high amplitude 500MB ridge
will then build across the central portions of the nation Sunday
afternoon through at least Monday. The pressure gradient will
increase Monday, in advance of the next low over eastern MT-WY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 647 PM CDT MON AUG 8 2016

Vfr conditions are expected at all locations through tonight and
Tuesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Aug 8, 1:32 AM MST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT MON AUG 8 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
332 AM CDT MON AUG 8 2016 /232 AM MDT MON AUG 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BETTER CHANCE FOR THUNDERSTORMS EXISTS LATE TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING. SOME THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, Aug 8, 7:54 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM MDT MON AUG 8 2016

SDZ015-033-090345-
DEWEY SD-STANLEY SD-
854 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND
SOUTHWESTERN DEWEY COUNTIES UNTIL 945 PM MDT...

AT 854 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANTRY...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...SOUTH EAGLE BUTTE...GREEN GRASS...
BEAR CREEK AND PARADE.

LAT...LON 4504 10148 4521 10149 4530 10099 4473 10079
      4463 10116 4469 10115 4471 10113 4499 10114
      4499 10150 4503 10150
TIME...MOT...LOC 0254Z 249DEG 24KT 4495 10141

LUECK

The radar

The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
August 8, 7:59 PM MST
Where
Stanley County, 0.69 mi N of Hayes
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.380, -101.020

Thunderstorm Wind, Stanley

When
August 8, 8:24 PM MST
Where
Stanley County, 8.8 mi SSW of Lacy
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.390, -100.770

Thunderstorm Wind, Stanley

When
August 8, 8:29 PM MST
Where
Stanley County, 8.8 mi SSW of Lacy
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.390, -100.770

Hail, Walworth

When
August 8, 10:35 PM CST
Where
Walworth County, 6.45 mi WNW of Akaska
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.370, -100.240

Hail, Walworth

When
August 8, 10:40 PM CST
Where
Walworth County, 3.58 mi NW of Akaska
Measured
1 in hail
Reported by
Public
Coordinates
45.360, -100.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657485, 657487, 657488, 657481, 657483.